Drought, Buffalo
- When
- May 6, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Although the second half of the month was a little more encouraging than the first half, May 2025 nonetheless marked the sixth consecutive month of below normal precipitation across the bulk of South Central Nebraska, driving an increasingly-concerning drought situation. S.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although the second half of the month was a little more encouraging than the first half, May 2025 nonetheless marked the sixth consecutive month of below normal precipitation across the bulk of South Central Nebraska, driving an increasingly-concerning drought situation. Most notably during May, there was a widespread expansion of Severe Drought (D2) within the area (per the U.S. Drought Monitor/USDM), and Extreme Drought (D3) even made a brief appearance in a few far northern counties (marking the first D3 within the 24-county area since. Jan. 2024). May marked the 10th-straight month with D2 plaguing at least some portion of the area, and as of mid-month several longtime NWS precipitation stations were suffering through their driest start to a calendar year since 1989 (see below for more precipitation details)! Breaking down county-level USDM drought category specifics during May, the month opened with: 1) D2 assigned to only around 4 percent of South Central Nebraska (relatively small portions of Valley/Greeley/Sherman/Dawson counties)...2) Moderate Drought (D1) dominated approximately 91% of the domain...3) The remainder of real estate (around 5% of it) featured best-off Abnormally Dry (D0)...entirely confined to portions of Harlan, Franklin, Thayer, Nuckolls and Fillmore counties. During the first half of the month, considerable dryness spurred on steady degradation, with D2 expanding to include all but mainly the southern-most row of counties. In addition, D3 made a (fortunately) brief appearance within much of Valley County and smaller portions of adjacent Greeley/Sherman counties on the May 13th/20th USDM issuances, but enough rain then fell to allow this area to return to D2 on the May 27th USDM. On another limited positive note, a narrow swath of heavy rain on the 18th-19th brought one-category improvement (from D1 to D0) to portions of several southeastern counties. At month's end, the categorical drought breakdown stood as follows: 1) D2 now blanketed roughly 72% of South Central Nebraska...including at least portions of 21 of the 24 counties (all except Webster/Nuckolls/Thayer)...2) D1 covered approximately 19% of the area...3) The remaining 9% of real estate was assigned D0 (including portions of primarily Nuckolls/Thayer/Fillmore counties).
Turning to May 2025 precipitation details, and leaning heavily on observations from 158 NWS and NeRAIN/CoCoRaHS observers, it was clear that even a modest rainfall rally during the latter half of the month was not enough to keep it from finishing solidly dry. Not only did around 85% of South Central Nebraska register below normal precipitation, but around 24% of it saw less than half-normal amounts and roughly 8% measured less than one-third normal (normal May precipitation across most of the area ranges 3.75-5.00) The majority of monthly totals (the middle 80% of them) ranged from 1.50-4.70. The overall-sparsest May rainfall concentrated from the Tri Cities southwestward through counties such as Phelps/Harlan/Furnas. In contrast, of the roughly 15% of South Central Nebraska that saw above normal rainfall, most of it concentrated within parts of the following counties: Nuckolls, Valley, far southeastern Clay, far southeastern Webster, far northwestern Sherman and far northwesterly Buffalo. Some of the paltriest May totals included: 1.02 near Beaver City, 1.32 in Wilsonville (13th-driest May on record out of 109), 1.40 at Holdrege airport and 1.53 in Edison. Meanwhile, within the localized above normal swaths, there were a few fairly impressive tallies including: 7.29 in Oak, 7.24 six miles south-southeast of Lawrence, 6.71 near Nora, and 6.37 in Nelson.
Broadening out the scope beyond May itself, the worsening drought situation in South Central Nebraska was clearly driven by several months of cumulative dryness. In fact, year-to-date precipitation totals as of May 15th were rather alarming at several longtime NWS stations. At the Tri Cities airports, all three notched a Top-7 driest Jan. 1-May 15, with totals ranging from 2.23-3.05 marking the driest start to any year since 1989. Other significantly dry, year-to-date precipitation totals as of May 15th included: 2.14 in Cambridge, 2.33 three miles northeast of Shelby, 2.50 in Ord, and 2.63 at Wilsonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 11:39 PM CST, 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1239 AM CDT Tue May 6 2025 ...06z Aviation Discussion Update... .KEY MESSAGES... - Mid-week precipitation chances continue to trend downward. Any measurable precip north of I-80 is becoming very questionable. - Pleasant temperatures mainly in the 70s expected through the end of the week, with 80s forecast over the upcoming weekend and to start next week. Temperatures for the weekend/early next week have trended up several degrees from previous forecasts. - A warm, dry and potentially windy start anticipated to next week. Fire weather concerns will be dependent on fuel status. && .DISCUSSION... Issued at 330 PM CDT Mon May 5 2025 Another pleasant day across the local area this afternoon as sunny skies, relatively light southerly breezes (albeit a bit on the gusty side) and seasonably warm temperatures are being observed. Some light showers can be seen stretching from southwestern Kansas into portions of northeastern Colorado, which are expected to dissipate as they continue to stretch northeastward during the evening hours. Expect the upper level low across southeastern Arizona this afternoon to cross New Mexico and emerge into the southern Plains over the next 24 to 36 hours. While the center of this low will pass well south of the local area, could see a couple of the dissipating bands of precip wrapping around the low lift as far north as I-80 Tuesday evening through Wednesday evening...although the bulk of precip will likely be south of the NE/KS state line. Given the weak instability, any shower or thunderstorm activity that does reach the local area will be light/non-severe, and overall qpf amounts have trended downward the past few model runs. As a result...despite the rather generous pops in the forecast, overall precipitation amounts will be limited, with the highest totals (mainly less than 0.2 inches) will be across north central Kansas. Once the upper level low pushes further east on Thursday, dry weather is anticipated for the remainder of the forecast period (and likely beyond) as the upper level ridge strengthens across the local area. This will result in above normal temperatures (in the 80s) over the upcoming weekend and likely into much of next week. In addition...as we look towards early next week, models have a fairly deep and slow moving west coast trough that will likely increase southerly flow across the plains for several days...making for a windy, warm and dry combination to start next week. This combination could eventually result in elevated fire weather concerns to start the week...but only if the fuels have not completely greened up by then. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1231 AM CDT Tue May 6 2025 For KGRI/KEAR Airports: 75% chance for VFR conditions to maintain over the next 24 hours despite increasing cloud coverage. The lowest clouds will stay between 6,00-9,000ft range with ceilings mainly stay near 20kft until after 0z when bases may fall as low as 12,000tft (higher probability at KEAR than KGRI). Light to variable southerly winds will become easterly for Tuesday. Winds will stay between 10-15kts with gust up to 20kts through the afternoon hours before lightening up for the overnight hours. Precipitation chances remain below 15-20%. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Rossi AVIATION...Stump
Hazardous Weather Outlook National Weather Service Hastings NE 219 PM CDT Mon May 5 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061930- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 219 PM CDT Mon May 5 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Intermittent chances for thunderstorms return to various parts of the forecast area Tuesday evening through Wednesday evening. At this time, the potential for any severe storms appears low. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253206, 1253208, 1253209, 1253210, 1253211, 1253212, 1253213.